Dr is lowering my dosage, lab results help please

I have been hypothyroid for 8 years now and on synthroid until 3 months ago. 3 months ago I switched over to Armour Thyroid.

My newest labs came in

On 120 mg of Armour for 3 months

TSH 0.00 (0.34-4.82)

Free T4 0.57 (0.59-1.17)

Free T3 3.0 (2.0-4.4)

My labs 3 months ago on synthroid were

TSH 2.61 (0.34-4.82)

Free T4 0.69 (0.59-1.17)

Free T3 2.1 (2.0-4.4)

I am new to reading my labs, but what I see in my current labs is that my Free t4 and t3 could be higher. I have read that we should not put too much into the TSH reading, so a TSH of 0 should not be looked at fully.

The dr is trying to say that because my TSH has had such a dramatic decrease and is now 0 that my meds need to be lowered. He wants to lower my dosage from 120 mg to 90 mg. Am I correct in my hesitation to lower meds or is a 0.00 TSH bad?

Thank you!

12 Replies

  • when you are taking either straight T3 or an NDT like Armour the TSH will always be suppressed to almost or at zero its a perfectly normal reaction from the pituarity to thyroid feedback loop

    My husband has been on Armour for 8 yrs and has a TSH of Zero which his doctor is fine about

    However his free t4 and free T3 are both well up in the upper level of the ranges wheras yours are not

    So in my book and because I suspect you are still having symptoms your dose needs increasing NOT DECREASING

    TSH must never be relied on when treating hypothyroid it is relief from symptoms that matters

    Also it can take at least a year on correct dose of an NDT like Armour for full relief of all symptoms

    My husband was previously on 300mg of thyroxine and is now on 5 grains of Armour

    1 grain of Armour = roughly 60mcg thyroxine /synthyroid/levothyroxine

  • I should add that Synthyroid is the USA version of levothyroxine so it sounds like your in the USA

    If that's the case ask your doctor to seek confirmation of what I have said from Broda O Barnes Institute in Conneticut

  • Please don't agree to lower your meds or your symptoms will return. Your TSH will be suppressed because of the t3.

    My TSH is suppressed, my free t4 is at the top of the range and my free t3 is at the ¾ mark of the lab range. If I lowered my dose of purified Levo (212.5mcg) and 1.5 grains of naturethroid then I wouldn't be able to get out if bed.

    I would tell your doc that if anything there is room for an increase!

    How do you feel?



  • Honestly I am exhausted all the time, but I am a mom of 3 and one is 6 months old. My baby wakes me up 3 times a night so I never sleep well. Other than that I think I feel ok. I do have a lot of brain fog. I struggle with anxiety and feeling down at times and I have read that the thyroid can impact that greatly. But I did not realize that until recently and have managed well enough. I really do not need symptoms to get worse or I may not be able to take care of my family well.

  • It was fortunate that my children were teenagers when I was very ill in bed most of the time. To look after small children you certainly need to feel tip top, ideally you will have your free t4 at the very top of the lab range. :-)

  • I do feel that since I started Armour that my mental health is improved over what it was though. I feel like I can be in a good mood more often.

  • I only take T4 and have no experience of Armour, but regardless of the source, the T3 is the most important and if mine were as low as yours, I wouldn't want it to drop. Given the fact that your T4 is just below the range and your T3 is near the bottom, I'd want a slight increase in the dose, not a decrease. My TSH is always at "less than 0.1" with a range of 0.3-5.5 when I feel adequately medicated. I'd be firm about refusing a drop in dosage!

  • DO NOT under any circumstances allow your doctor to lower your meds, he / she cannot without your agreement!! If you feel well on what you are taking then stick to your guns, keep repeating 'I am fine on the ____ whatever dose you are on!! If you go hyper you can usually tell so then you can lower your meds yourself. If you alow your doctor to lower your meds they usually won't raise them again if you need it.

  • Thank you all! I am in the USA. I was actually on Levothyroxine before, but I called it synthroid sometimes as they can go by the same name here because one is name brand and one is generic. I can not really tell about my symtpoms so well right now because I am a mom of 3 and one of those include a 6 month old baby, so I am already exhausted all the time. I know I have a lot of brain fog, but it could be because I never I do not sleep well at night with a baby. I am going to fight my dr lowering my dosage though. I felt I was reading my labs correctly.

  • Here are the ranges from Stop the Thyroid Madness website.


    Tell your GP that you would rather not reduce at this point since you need all your energy with the baby and all, if he tries to push it. Your other levels have room to go up, remind him of that.

  • I am glad you feel better on Armour and this is a link re adjusting doses and go to the date July 15, 2006 to read the answer:-


  • Thank you all! I got my dr to agree to keep my prior dosage. He would not increase at all, but was ok with me staying where I was since I felt ok and not hyper at all. I will be visiting with another dr in October that is an integrative dr and will hopefully be more helpful.

You may also like...